← All DAANCE Flashcard Decks

Office Anesthesia Emergencies Flashcards

6 cards from real DAANCE practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.

Read the first 6 Office Anesthesia Emergencies flashcards as text
  1. A patient under deep sedation suddenly develops a high-pitched inspiratory stridor, exhibits paradoxical chest movement (a "rocking" pattern), and has a rapidly decreasing oxygen saturation. These signs are most characteristic of which airway emergency?

    Answer: Laryngospasm

    The classic signs of laryngospasm, a protective reflex closure of the vocal cords, include inspiratory stridor (a high-pitched 'crowing' sound), paradoxical chest/abdominal movements as the patient struggles to breathe against a closed glottis, and rapid oxygen desaturation. Definitive treatment, if positive pressure ventilation fails, involves administering succinylcholine to paralyze the laryngeal muscles.

  2. While monitoring a sedated patient with a history of asthma, the dental anesthesia assistant notes the capnography waveform has changed from its normal rectangular shape to one resembling a "shark fin." This change is most indicative of what respiratory event?

    Answer: Bronchospasm

    A "shark fin" shaped capnogram is a classic sign of bronchospasm. The obstruction in the smaller airways causes a prolonged and uneven emptying of the alveoli, resulting in a slow, sloped upstroke on the waveform instead of the normal sharp, vertical rise.

  3. Minutes after IV drug administration, a patient develops diffuse hives, respiratory distress, and a blood pressure drop to 70/40 mmHg. Which medication is the most critical and immediate first-line treatment for this condition?

    Answer: Intramuscular Epinephrine 0.3-0.5 mg

    The patient is exhibiting signs of anaphylaxis, a severe, life-threatening allergic reaction. Intramuscular epinephrine is the essential first-line treatment that must be administered immediately to reverse bronchoconstriction and severe hypotension (cardiovascular collapse). While antihistamines, corticosteroids, and bronchodilators are used as adjunctive therapies, they are not the primary life-saving intervention.

  4. A patient undergoing general anesthesia with sevoflurane develops masseter muscle rigidity, tachycardia, and a sudden, sustained rise in end-tidal CO2 that does not respond to increased ventilation. Which of the following emergencies should be suspected?

    Answer: Malignant Hyperthermia

    The triad of tachycardia, muscle rigidity, and especially an abrupt, unexplained rise in end-tidal CO2 (hypercarbia) are the earliest and most specific signs of a malignant hyperthermia (MH) crisis. MH is a hypermetabolic state triggered by certain anesthetic agents in susceptible individuals. While a high fever is a hallmark sign, it is often a later development.

  5. Shortly after receiving several injections of local anesthetic, a conscious patient becomes agitated and complains of tinnitus, a metallic taste, and circumoral numbness. These are classic early signs of which systemic emergency?

    Answer: Local Anesthetic Systemic Toxicity (LAST)

    The initial signs of Local Anesthetic Systemic Toxicity (LAST) often involve the central nervous system (CNS). Prodromal symptoms include agitation, confusion, tinnitus (ringing in the ears), a metallic taste, and numbness around the mouth (circumoral numbness). Recognizing these early signs is crucial for stopping the administration of the anesthetic and preventing progression to more severe symptoms like seizures and cardiovascular collapse.

  6. A sedated diabetic patient who took their morning insulin but was NPO for a procedure becomes tachycardic, diaphoretic, and confused. If this patient is unable to take anything by mouth, what is the most appropriate immediate intervention?

    Answer: Checking a finger-stick blood glucose and administering IV dextrose or IM glucagon

    The signs of tachycardia, diaphoresis (sweating), and confusion in a fasting diabetic patient are highly suggestive of hypoglycemia (low blood sugar). The immediate priority is to confirm the diagnosis with a glucometer reading and correct the low blood sugar. Since the patient cannot take oral glucose, intravenous dextrose (D50) or intramuscular glucagon is the indicated treatment.

How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy

Sources & references

Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy

  1. aaoms.org — Retake fee, test delivery, eligibility, fees, exam format, passing score, renewal, retake policy, score release, time limit · verified Oct 2026